Georgia, 2018

Hail in Georgia, June 28, 2018

June 28, 2018 · NWS CHS · 1 event in 1 county or zone

A weak surface trough of low pressure and a mid-level shortwave passing over a warm and moist atmosphere led to thunderstorms capable of producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak surface trough of low pressure and a mid-level shortwave passing over a warm and moist atmosphere led to thunderstorms capable of producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 12:58 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 28, 12:58 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
158 PM EDT Thu Jun 28 2018

.SYNOPSIS...
A trough of low pressure will linger over or near the area into
the weekend. Weak high pressure will then prevail during the
early and middle parts of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Aloft, a mid/upper lvl ridge axis positioned to the
south and southeast will give way to a h5 shortwave trough rounding
the eastern edge of a more substantial ridge of high pressure
over the west conus. At the sfc, a weak trough of low pressure
will strengthen over the Midlands region as the h5 shortwave
pushes toward the area during the afternoon. Ahead of this
feature, a capping inversion and west sfc wind will likely limit
significant precip to the area, especially across Southeast
South Carolina into early afternoon hours. Cloud cover has also
contributed to a late start in convection over much of the area
early this afternoon. However, with the delay in precip and west
flow in place, temps should warm into the low 90s away from the
coast. Even with these temps and a fair amount of moisture,
conditions are expected to remain below Heat Advisory levels
this afternoon and evening.

As we head into the early afternoon hours, sfc heating will
support at least moderate levels of instability with SBCAPE values
approaching 3000-3500 J/kg while PWATs remain near 1.8 to 1.9 inches.
Hires models continue to support precip activity currently upstream
to shift south/southeast towards the area early to mid afternoon,
perhaps as the h5 shortwave and thunderstorm cold pools help drive
activity toward the Southeast. The cap and west flow continue
to limit the overall spread and strength of convection over much
of the area, but that should change over the next hour or two,
mainly over inland zones of Southeast Georgia where sfc heating
is strongest and instability/moisture levels become maximized
during peak heating. Despite weak shear and weak mid-lvl lapse
rates across the area, a few thunderstorms could become strong
and/or severe, mainly along and south of I-16 and west of I-95
in Southeast Georgia. Greatest chances will remain well inland
near an ongoing line of convection shifting south just west of
the area. Southern Southeast Georgia remains in a Slight Risk
of severe weather by the Storm Prediction Center as well. The
main hazards with stronger thunderstorms should come in the form
of damaging winds and heavy rainfall, but small hail will also
be possible. Elsewhere, isolated to scattered thunderstorms will
remain in the forecast this afternoon and evening, but the bulk
of activity should occur in Southeast Georgia. Expect a majority
of convection to push south of the region or offshore by early
evening.

Tonight: Evening convection should slowly wane and shift mostly
offshore, although much will likely depend on how much convection we
see during the afternoon and thus how much instability remains into
early overnight hours. Lows should remain in the 70s but just how
cool depends on the rain.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: A strong mid and upper level ridge will be positioned over
the mid-Mississippi River valley and the upper Midwest, while a
mid level perturbation across Georgia will drift west within the
anticyclonic flow around the ridge. At the surface, a weak NE-SW
oriented trough will persist over or near the local area, while the
western extension of the Atlantic ridge is found over Florida.
Considerable moisture with PWat in excess of 2 inches, modest
instability, plus some forcing for ascent from the mid level
weakness will support at least scattered convection, with highest
chances over our Georgia zones, where isolated downburst winds might
occur. Given the elevated moisture and the lack of any appreciable
steering flow, heavy rains will occur in some of the storms.
Guidance varies on how hot it'll get, but on average lower and
middle 90s seems plausible inland from the coast with H8 temps
of 18-20C. This along with dew points pooling in the lower and
middle 70s will produce heat indices around 105F prior to the onset
of convection. As a result, a Heat Advisory could be required.

Saturday: The mid level anticyclone strengthens further with heights
around 5950 meters centered near the Mason-Dixon Line, while there
remains a shear zone across our Georgia counties. The surface
trough is still nearby, but is less defined than in recent days.
Even so, moisture remain high with PWat of 2 inches or more, plus
adequate instability to support scattered showers and t-storms most
areas. The higher chances will again be over Georgia in proximity to
the mid level shear zone, and similar to Friday, limited storm
motion will again allow for the risk of heavy rains. Given an
earlier start to the sea breeze within a more onshore synoptic flow,
a Heat Advisory is not expected, although temps will peak at 90-04F
inland from the coast.

Sunday: The mid level "heat dome" or anticyclone holds in place near
the Delmarva, while there is still an impulse that persist over the
area on the S-SW side of the ridge. The surface trough looks to have
fallen apart, but there remains sufficient moisture and instability
to allow for another round of scattered convection across the area.
Locally heavy rains are still a concern with not much wind in the
atmosphere and elevated PWat persisting. H8 temps are a tad lower
than recently, and with an onshore synoptic flow (albeit weak),
temps will generally be in the upper 80s and lower 90s, highest far
inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
The mid and upper ridge becomes pinched between the main belt of
westerlies near the Great Lakes and New England, and an anomalous
and deep layered low that retrogrades westward from a position to the
east of Bermuda early in the week, to somewhere between Bermuda and
the Carolina's by mid week. This could allow for a broad and weak
area of surface low pressure to form as it too heads westward over
the western Atlantic. Typical summertime weather will prevail, with
scattered convection through the period, although temps remain above
early July norms.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will persist at both CHS and SAV terminals into
early afternoon hours. Flight restrictions will then be possible
with shower/thunderstorm activity, mainly at the SAV terminal
between 1930Z to 01Z later this afternoon and evening. However,
vicinity thunder can not be ruled out for the CHS terminal this
evening. After convection winds down by late evening, some low
stratus could develop overnight, especially at the SAV terminal
where showers have a greater chance to impact the terminal. VFR
conditions should then prevail at both CHS and SAV terminals
after daybreak Friday into early afternoon.

Extended Aviation Outlook: Temporary flight restrictions are possible
into early next week, mainly in afternoon and early night time
showers and thunderstorms.

&&

.MARINE...
This Afternoon and Tonight: Winds/seas will remain well below
Small Craft Advisory levels. West winds will shift to the
south/southwest this afternoon as a sea breeze develops near
the coast. Winds will then back to the southwest tonight. Speeds
should remain around 15 kt or less with seas no higher than 2-3
ft. However, seas could build to 4 ft close to the Gulf Stream
tonight.

Saturday through Tuesday: Conditions for marine interests generally
looks favorable, with a relaxed pressure pattern to dominate.
Outside of isolated to scattered showers and t-storms, winds will be
no more than about 10 kt and seas at most will be 2 or perhaps
3 ft.

Whenever we get a lack of wind this time of year we do have to be
concerned about the potential for waterspouts. Other atmospheric
parameters such as moisture, instability, lapse rates and downdraft
strength looks to be favorable for spout development, but only if
defined boundaries and/or towering cumulus/cumulus congests cloud
lines form.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...DPB
MARINE...DPB/RJB
Hazardous weather outlook, Jun 28, 2:57 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
357 AM EDT Thu Jun 28 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-290900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
357 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Scattered thunderstorms are expected this
afternoon into early this evening, some of which could produce
damaging winds.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher across the
area, mainly just inland from the coast. Thus, a Heat Advisory will
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: The combination of temperatures and humidity could
lead to heat indices reaching 105 degrees or higher across the
area Friday. Thus, a Heat Advisory will be possible. NOTE:
Our local Heat Advisory criteria changes to 110 degrees beginning
Sunday, July 1.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-290900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
357 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 28, 1:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT THU JUN 28 2018

GAZ100-101-116-281900-
Bulloch-Effingham-Inland Bryan-
235 PM EDT THU JUN 28 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...BULLOCH AND
EFFINGHAM COUNTIES...

At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or near Bay, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bay, Brooklet, Denmark and Stilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3226 8174 3242 8166 3239 8140 3218 8151
TIME...MOT...LOC 1835Z 284DEG 14KT 3231 8163

RFM

The radar

The Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bulloch

When
June 28, 1:55 PM EST to 1:58 PM EST
Where
Bulloch County, 0.58 mi W of Stilson
Measured
0.88 in hail
Reported by
Public
Coordinates
32.330, -81.560

The public reported nickel size hail and gusty winds for a few minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771027.